Title

Takotsubo cardiomyopathy associated with epinephrine use: A systematic review and meta-analysis.

Document Type

Article

Publication Date

2-15-2017

Abstract

BACKGROUND: Takotsubo cardiomyopathy is a syndrome of transient cardiac dysfunction that is frequently associated with sudden emotional or physical stress. Epinephrine use has been implicated in precipitating Takotsubo cardiomyopathy in multiple case reports and case series. We sought to systematically review the current English literature on this association.

METHODS: We searched relevant articles on Takotsubo cardiomyopathy associated with epinephrine administration and extracted data on demographic characteristics, clinical features, investigations and clinical outcomes.

RESULTS: We identified total of 41 cases from 36 articles. The mean age of presentation was (47.07±15.73years) with strong female preponderance (83%, P=0.0001). The most common symptom at presentation was chest pain (82%). Mean peak troponin I level was (7.12±11.22ng/ml). The most common EKG abnormality was ST elevation, seen in 40% of patients. The most common finding on echocardiography was apical hypokinesis, seen in 48.78% cases. Patients younger than 45 were less likely to have apical cardiomyopathy (n=5/20, 25%) compared to patients with age >45 (n=14/21, 66%, p value 0.001, OR 0.17). The most common route of administration of epinephrine was intravenous (65.85%). All patients except one survived with complete recovery of systolic function reported in most cases within an average of 14.7days.

CONCLUSION: Exposure to epinephrine in clinical practice can trigger Takotsubo cardiomyopathy, which is rapidly reversible with good prognosis in most cases. This review further supports the notion that both exogenous and endogenous catecholamines are associated with the pathogenesis of Takotsubo cardiomyopathy.

Publication Title

International journal of cardiology

First Page

67

Last Page

70

Share

COinS